Minnesota, 2023Tornado in Minnesota, September 23, 2023
September 23, 2023 · NWS MPX · 2 events in 2 counties and zones
During the afternoon of September 23, 2023, a line of thunderstorms crossed the South Dakota/Minnesota border as part of a low pressure system. Embedded within one of these storms, two storm chasers independently confirmed that a weak tornado touched down in a rural field six miles northeast of Madison, MN.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of September 23, 2023, a line of thunderstorms crossed the South Dakota/Minnesota border as part of a low pressure system. Embedded within one of these storms, two storm chasers independently confirmed that a weak tornado touched down in a rural field six miles northeast of Madison, MN. The tornado was on the ground for nearly 45 seconds and traveled about one-quarter mile before dissipating. No structural damage was reported. Average path width of the tornado was approximately 25 yards.
Approximately 13 miles to the northeast the same storm approached the town of Appleton where a funnel cloud was reported by broadcast media 2 miles north of town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 23, 2:26 PM CST, 48 minutes earlier.
Area forecast discussion, Sep 23, 2:26 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Sat Sep 23 2023
.DISCUSSION...(This evening through Saturday)
Issued at 326 PM CDT Sat Sep 23 2023
KEY MESSAGES:
- Additional showers and storms this afternoon and tonight, with
heaviest rain over Minnesota.
- There is a Slight risk (2/5) of severe storms across southern and
western Minnesota late this afternoon and evening. All severe
hazards will be possible.
- Dry weather will return by mid-week with above normal temperatures
for the foreseeable future.
This morning's convection that was across southern MN has since
pushed into central WI with some showers lingering in Chippewa and
Eau Claire counties. Some additional showers and storms also
developed across south-central MN late this morning on the nose of
700 hPa WAA. This activity has since weakened, though, as it has
moved north away from the lift and into lesser instability. Of
greater interest is the convection currently developing along the
central portion of the MN/IA border. This activity stems from a
stronger convective complex over north-central IA. None of the
morning CAMs have had this feature and its longevity and potential
upscale growth remain unclear. Latest mesoanalysis indicates that
surface air parcels are uncapped with 1500 J/kg of CAPE across
southern MN. (Mid-level lapse rates also exceed 7 C/km.) With
nothing to stop the lifting of parcels, additional cells to the
north of the current activity seem probable.
While the current environment could support a strong/severe storm,
doubt is being cast on the severe potential later this afternoon.
Mosaic radar and satellite imagery show additional storms developing
along an arching cold front that extends to a surface low in
southeast SD. CAMs have depicted this line of storms intensifying
while traveling northeast through southern MN; reaching the Twin
Cities by around 6pm this evening. However according to
mesoanalysis, the ongoing convection across southern MN has greatly
limited surface instability in its wake. Thus, the full potential of
the QLCS may not be realized as it passes through turned over air.
Thunderstorms are still expected late this afternoon thru this
evening for most of the area, but as of now, severe weather appears
less likely across southern and south-central MN. Perhaps a few
strong/severe wind gusts may still occur, particularly around and
west of the MSP area where prior convection may not have caused as
much contamination.
Instead, the greatest concern for severe weather appears to be
farther west in southwestern/western MN. Breaks in the clouds have
been noted on satellite and some cellular convection has fired in
eastern SD. Expecting more storms to develop along the occluded
front with supercells possible in an environment of +1500 J/kg
SBCAPE and 30-40 knots of effective bulk shear. All severe hazards
are still possible (including tornadoes) given storms could spin
relatively easily in the vorticity rich environment closer to the
surface low.
Showers and thunderstorms will continue to spread along the cold
front through this evening, eventually draping from north-central MN
southward into eastern MN and west-central WI overnight. The
heaviest and most widespread rainfall is expected tonight as the
strong dynamics of this system overlap. The 12z HREF LPMM shows a
good swath of 1.5" to over 3" across central MN. A couple of models
also hint at training of storms occurring near the MN/WI border,
which would be a concern if it occurs over any urban areas. Higher
amounts of rainfall would be expected if training were to occur.
Winds will also become very strong near the cold front overnight as
the surface low deepens with gusts exceeding 40 knots.
Forecast models show the low pressure system stalling over MN
through at least Monday. Showers and thunderstorms will be possible
to likely for nearly our entire region through this period as the
continual lift will cause showers and storms to wrap around the low.
Thunderstorms will be most likely during the afternoon hours.
Guidance shows that an additional 1-2" of rain could occur through
Monday night from central MN into western WI. This would of course
be very dependent on where lines of precip set up, with higher
amounts possible with thunderstorms and/or training. The remnant low
should push east by mid-week, but with some models struggling to do
so, have kept slight chance PoPs across western WI through Wednesday.
Afterwards, the pattern turns drier with temperatures forecast to
warm above normal towards the end of next week. Long-range models
favor upper-level ridging to once again develop over the Great Lakes
and into eastern Canada. A chance of rain may occur towards the end
of next week within the southwesterly flow upstream of the ridge,
but forecast certainty is much too low to say definitively at this
time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 100 PM CDT Sat Sep 23 2023
Scattered showers will continue through mid afternoon, then TS
expected to develop across southwest MN and push ENE though the late
afternoon and early evening before weakening. IFR conditions possible
in TS, otherwise mostly MVFR/VFR conditions through the period. SE winds
will increase later today with some gusts to 30 kts through evening.
KMSP...Looks dry for most of the day, then showers and storms
expected early this evening (after 23Z). Showers should persist into
the overnight before diminishing by Sunday morning.
/OUTLOOK FOR KMSP/
Mon...Chc MVFR/-SHRA/-TSRA. Wind S 10 kts.
Tue...VFR. Wind E 10 kts.
Wed...VFR. Wind SE 10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...CTG
AVIATION...Borghoff
Hazardous weather outlook, Sep 23, 2:38 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Sat Sep 23 2023
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
242045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 PM CDT Sat Sep 23 2023
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
Thunderstorms are likely tonight. A few storms could be severe
with large hail, damaging winds, and an isolated tornado or two,
particularly over portions of central and southern Minnesota.
Thunderstorms will be capable of producing locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed this evening across
Minnesota.
In the hours before
Special weather statement, Sep 23, 2:55 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
355 PM CDT Sat Sep 23 2023
MNZ054-232130-
Lac Qui Parle MN-
355 PM CDT Sat Sep 23 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LAC QUI PARLE
COUNTY THROUGH 430 PM CDT...
At 355 PM CDT, Doppler radar was tracking a strong thunderstorm over
Madison, or 21 miles southeast of Ortonville, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central Lac
qui Parle County, including the following locations... Louisburg and
Madison Airport.
This includes U.S. Highway 75 between mile markers 107 and 116, and
between mile markers 118 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4525 9629 4522 9627 4522 9622 4519 9617
4519 9612 4518 9610 4498 9611 4498 9626
4525 9632
TIME...MOT...LOC 2055Z 180DEG 18KT 4505 9619
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BorghoffTornado, Lac Qui Parle
- When
- September 23, 3:14 PM CST to 3:15 PM CST
- Where
- Lac Qui Parle County, 4.42 mi WNW of Cerro Gordo to 4.54 mi WNW of Cerro Gordo
- Rating
- EFU
- Path length
- 0.25 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 45.080, -96.110
A brief rain wrapped tornado was spotted in an open field for approximately 45 seconds.
Funnel Cloud, Swift
- When
- September 23, 3:59 PM CST
- Where
- Swift County, 2.07 mi N of Appleton Arpt
- Reported by
- Broadcast Media
- Coordinates
- 45.260, -96.000
A broadcast meteorologist photographed a funnel cloud and shared it on social media. The funnel did not appear to have made ground contact.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 23 to 24, 202321 injured · 38 events
- Flash Flooding and Hail in Oklahoma, September 23 to 24, 2023$740,000 · 3.85 in hail · 32 events
- Hail and Damaging Winds in Missouri, September 23, 2023$155,000 · 1 in hail · 25 events
- Hail and Damaging Winds in Oklahoma, September 23, 2023$97,000 · 3.25 in hail · 25 events
- Flash Flooding and Heavy Rain in North Carolina, September 23, 2023$30,000 · 18 events
- Hail and Damaging Winds in Missouri, September 23, 20232.5 in hail · 38 events
- Heat in Oklahoma, September 23, 202318 events
- Hail and Damaging Winds in Kansas, September 23, 20232.5 in hail · 9 events
- Coastal Flood in Virginia, September 23, 20236 events
- Hail and Damaging Winds in Nebraska, September 23, 20232 in hail · 6 events
- Flash Flooding in Virginia, September 23, 20236 events
- Hail in Nebraska, September 23, 20231.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139524, 1139776.